Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2013, 5:01 PM CDT for 4 counties in Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 5:01 PM CDT (22:01 UTC)
- Expired
- May 19, 2013, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 50.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:05 PM CDT | HAIL 1 | 2 Se Wilmore, KS | ALSO REPORTED 70 MPH WINDS. |
| May 19, 5:23 PM CDT | HAIL 1 | 4 W Coats, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:47 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
931
WUUS53 KDDC 192201
SVRDDC
KSC007-033-097-151-192300-
/O.NEW.KDDC.SV.W.0083.130519T2201Z-130519T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMORE...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
* LOCATIONS IMPACTED INCLUDE...
BELVIDERE...SUN CITY...CROFT...HAVILAND...WELLSFORD...COATS...
SAWYER AND CULLISON.
TENNIS BALL SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT 5
MILES SOUTH OF COLDWATER AT 450 PM.
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3770 9909 3759 9857 3717 9905 3734 9928
TIME...MOT...LOC 2200Z 216DEG 23KT 3732 9912
HAIL...2.50IN
WIND...<50MPH
$$
RUSSELL2 follow-up statements
143
WWUS53 KDDC 192240
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN MAY 19 2013
KSC007-033-097-192249-
/O.CAN.KDDC.SV.W.0083.000000T0000Z-130519T2300Z/
KIOWA KS-BARBER KS-COMANCHE KS-
540 PM CDT SUN MAY 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE...
NORTHWESTERN BARBER AND EASTERN KIOWA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3748 9877 3747 9883 3747 9901 3768 9901
3768 9897 3759 9857
TIME...MOT...LOC 2239Z 222DEG 29KT 3756 9891
$$
KSC151-192300-
/O.CON.KDDC.SV.W.0083.000000T0000Z-130519T2300Z/
PRATT KS-
540 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN PRATT
COUNTY UNTIL 600 PM CDT...
AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROFT...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
QUARTER SIZE HAIL WAS REPORTED AT 523 PM 4 MILES WEST OF COATS.
LOCATIONS IMPACTED INCLUDE...
COATS AND CULLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 9877 3747 9883 3747 9901 3768 9901
3768 9897 3759 9857
TIME...MOT...LOC 2239Z 222DEG 29KT 3756 9891
HAIL...2.50IN
WIND...<50MPH
$$
RUSSELL568
WWUS53 KDDC 192256
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SUN MAY 19 2013
KSC151-192303-
/O.EXP.KDDC.SV.W.0083.000000T0000Z-130519T2300Z/
PRATT KS-
556 PM CDT SUN MAY 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRATT COUNTY WILL
EXPIRE AT 600 PM CDT/500 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...MUCH OF NORTHERN AND CENTRAL PRATT COUNTY REMAINS IN
A SEVERE THUNDERSTORM WARNING UNTIL 615 PM.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.
LAT...LON 3748 9877 3747 9883 3747 9901 3768 9901
3768 9897 3759 9857
TIME...MOT...LOC 2253Z 222DEG 29KT 3764 9881
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:44 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 19, 3:44 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 344 PM CDT SUN MAY 19 2013 ...UPDATED FOR THE LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 302 PM CDT SUN MAY 19 2013 THE UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE NORTHERN PLAINS DURING THE SHORT TERM PERIOD WITH A SECOND PIECE OF ENERGY SWINGING AROUND THE PERIPHERY OF THE OF THIS LOW AND MOVE ACROSS THE CENTRAL HIGH PLAINS TOMORROW AFTERNOON INTO THE EVENING. TOWARDS THE SURFACE, THE COLD FRONT THAT MOVED ACROSS MUCH OF THE AREA WILL CONTINUE TO MOVE EAST ACROSS KANSAS BUT STALL OUT ACROSS WESTERN OKLAHOMA AND THE TEXAS PANHANDLE. WINDS BEHIND THIS COLD FRONT WILL GENERALLY BE FROM THE NORTHWEST THIS AFTERNOON THROUGH TOMORROW. EVEN WITH THIS DOWNSLOPE COMPONENT OF THE WIND, A FEW SHOWERS OR ELEVATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK HEATING THIS AFTERNOON AND AGAIN TOMORROW AFTERNOON. THIS IS DUE TO AMPLE MID LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES ACROSS WESTERN KANSAS. NONE OF THESES STORMS ARE EXPECTED TO BECOME SEVERE BUT SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH THE STRONGEST. OTHERWISE PARTLY CLOUDY SKIES WILL BE OBSERVED THROUGH TOMORROW. SLIGHTLY LOWER TEMPERATURES ARE FORECASTED TONIGHT INTO TOMORROW WITH LOWS RANGING FROM THE UPPER 40S ACROSS WEST CENTRAL KANSAS AND THE KS/CO BORDER TO UPPER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO RANGE FROM THE LOWER 70S ACROSS WEST CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS SOUTH CENTRAL KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 341 PM CDT SUN MAY 19 2013 ANOTHER BUSY DAY WITH A TORNADO WATCH OUT TIL 10 PM FOR OUR EASTERN 3 MOST COUNTIES. PROBLEMS WITH GFE ONLY COMPOUNDED THE BUSY DAY. THE EXTENDED PRETTY MUCH STAYED THE SAME, WITH LIMITED TIME TO ANALISE THE DATA. THE 3 EAST COUNTIES OF BARBER, PRATT AND STAFFORD WILL LIKELY, IF ANY, HAVE ONLY SEVERE HAIL ON THE SMALL SIDE. THE WINDS BY THIS TIME ARE NEARLY STACKED FROM THE SOUTHWEST. HOWEVER, SINCE THE CURRENT WATCH WAS LINKED TO AREAS TO THE EAST, A TORNADO WATCH WAS DECIDED ON. STEPPING INTO THE EXTENDED, THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS MONDAY NIGHT AS A WARM FRONT WILL BE QUICKLY MOVING NORTH AND THEN TURN TOWARD THE SOUTH. A COLD FRONT WHILE DIP INTO THE I-70 AREA. LOW END 20 POPS EXIST TUESDAY NIGHT IN THE WAKEENEY AND HAYS AREA. A FAIRLY STRONG UPPER LOW PRESSURE WILL FORM AND MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY. LOW 20 PERCENT PRECIPITATION CHANCES WILL ENTER WESTERN KANSAS LATE WEDNESDAY NIGHT, INCREASE TO 30 TO 50 POPS ON THURSDAY AS THE TROUGH FROM THE NORTHERN LOW SWEEPS THROUGH DODGE'S AREA. THAT UPPER TROUGH WILL BASICALLY KEEP 30 TO 45 PERCENT POPS THROUGH SATURDAY. THE FAR EASTERN ZONES OF STAFFORD, PRATT AND BARBER COUNTY WILL STILL HAVE 20 POPS IN FOR SUNDAY. IF I HAD TO PICK ONE DAY WHEN THE BEST CHANCES FOR RAIN IS, IT WOULD HAVE TO BE THURSDAY AND THURSDAY NIGHT. A COLD FRONT WILL SLIDE FROM THE NORTHWEST AND GIVE THE BETTER CHANCE FOR RAIN IN OUR EASTERN COUNTIES. THERE COULD EVEN BEEN SOME SEVERE STORMS LATE THURSDAY, WITH BOTH THE UPPER TROUGH MOVING OVERHEAD AND THE SURFACE FRONT SINKING IN, OR BACKING IN FROM THE NORTHEAST. TEMPERATURES DID NOT CHANGE MUCH FROM PREVIOUSLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1152 AM CDT SUN MAY 19 2013 VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE BUILDS INTO WESTERN KANSAS. HOWEVER, WITH AMPLE MID LEVEL MOISTURE AND MID LEVEL COOLING THERE COULD BE A FEW ISOLATED SHOWERS OR THUNDERSTORMS THIS AFTERNOON. I HAVE PLACED A VCSH IN THE TAFS TO ACCOUNT FOR THIS. THIS ACTIVITY SHOULD END BY 00Z. WINDS WILL GENERALLY BE FROM THE NORTHWEST AT 10 TO 15 KNOTS DECREASING TO 5 TO 10 KNOTS OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 78 50 77 / 20 20 20 10 GCK 50 77 49 75 / 20 20 20 10 EHA 49 75 49 77 / 20 20 20 10 LBL 52 78 50 79 / 20 20 20 10 HYS 53 78 50 72 / 20 20 20 20 P28 57 81 55 80 / 20 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
Hazardous weather outlook, May 19, 4:20 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT SUN MAY 19 2013 KSZ030-031-043>046-061>066-074>081-084>090-200930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT SUN MAY 19 2013 /320 AM MDT SUN MAY 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A DRYLINE THIS AFTERNOON AS IT SHIFTS SLOWLY EAST INTO CENTRAL KANSAS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF HAYS TO COLDWATER LINE WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE ALONG WITH DAMAGING WINDS. MEANWHILE, A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEHIND THE DRYLINE ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY. HOWEVER, WIDESPREAD SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY WEDNESDAY NIGHT THROUGH SATURDAY. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF A HAYS TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 19, 4:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 SSE COLDWATER 37.20N 99.32W
05/19/2013 E1.75 INCH COMANCHE KS PUBLIC
0442 PM HAIL COLDWATER 37.26N 99.34W
05/19/2013 E1.75 INCH COMANCHE KS LAW ENFORCEMENT
&&
WHOVORKALocal storm report, May 19, 4:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 S COLDWATER 37.19N 99.34W
05/19/2013 E2.50 INCH COMANCHE KS LAW ENFORCEMENT
TENNIS BALL SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT 5
MILES SOUTH OF COLDWATER.
&&
DWOLFEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 42 min |
| May 18, 7:14 PM CDT | Special Weather Statement | DDC | Comanche | 46 min |
| May 18, 7:17 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 28 min |
| May 18, 7:25 PM CDT | Tornado Warning | DDC | Ellis | 20 min |
| May 18, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 46 min |
| May 18, 7:42 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 46 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 43 min |
| May 18, 8:22 PM CDT | Tornado Warning | DDC | Pawnee | 23 min |
| May 18, 8:41 PM CDT | Special Weather Statement | DDC | Barber | 49 min |
| May 18, 8:59 PM CDT | Special Weather Statement | DDC | Barber | 46 min |
| May 18, 11:23 PM CDT | Special Weather Statement | DDC | Comanche | 52 min |
| May 19, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 43 min |
| May 19, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 62 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 63 min |
| May 19, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 41 min |
| May 19, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 57 min |
| May 19, 6:00 PM CDT | Special Weather Statement | DDC | Rush | 45 min |
| May 19, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 46 min |
| May 19, 6:44 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 46 min |
| May 19, 6:46 PM CDT | Special Weather Statement | DDC | Seward | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.